Georgia, 2011

Tornado and Damaging Winds in Georgia, November 16, 2011

November 16, 2011 · NWS JAX · 7 events in 3 counties and zones

A pre-frontal squall line moved across southeast Georgia around 8 pm local time. Widespread wind damage occurred from Coffee county to Ware county in isolated severe cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line moved across southeast Georgia around 8 pm local time. Widespread wind damage occurred from Coffee county to Ware county in isolated severe cells. An EF1 tornado produced damage about 5 miles SSE of Dixie Union in Ware County. The previous day, record high temperatures were set across north Florida due to strong warm air advection ahead of the front. A strong low level jet moved across the area overnight behind the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 16, 2:10 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 16, 2:10 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EST WED NOV 16 2011

...RECORD TYING HIGH OF 85 SO FAR AT JAX...

...STRONG STORMS POSSIBLE ACROSS INLAND SE GA THIS EVE...

.SHORT TERM (TONIGHT-SATURDAY)...AFTER STRATUS DECK LIFTED INTO A
CU FIELD THIS AFTERNOON...ENOUGH SUN TO RAISE TEMPS INTO THE 80S
INCLUDING A RECORD TYING (SO FAR) OF 85 AT JAX WHICH TIES THE 2005
RECORD. COLD FRONT ACROSS SOUTHERN MISS VALLEY WILL MOVE THRU
SE GA LATE TONIGHT AND INTO NE FL THU AM. A PRE-FRONTAL BAND OF
STRONG TO SEVERE STORMS IS OUT AHEAD OF IT WHERE THERE ARE TORNADO
WATCHES IN EFFECT JUST WEST AND NORTHWEST OF THE AREA. CURRENT
THINKING IS THAT WITH MOST OF THE DYNAMICS LIFTING NORTH...MUCH OF
THE SEVERE WEATHER WILL STAY JUST NORTH AND WEST THIS EVE. CANNOT
RULE OUT A FEW STRONG STORMS ACROSS THE FAR NW ZONES (GA) THIS EVE.
SCATTERED STORMS EXPECTED ACROSS THE REST OF THE AREA WITH THE
APPROACH OF THE FRONT MAINLY AFTER MIDNIGHT INTO EARLY THU AM.
WILL PROBABLY HAVE AREAS OF FOG TONIGHT...BUT BOUNDARY LAYER WINDS
WILL INCREASE WITH APPROACH OF FRONT WHICH SHOULD RESULT IN MORE OF
STRATUS. WILL KEEP A LINGERING CHANCE OF SHOWERS THURSDAY MORNING
THEN PUSHING SOUTH OF THE AREA BY AFTN. BREEZY NORTHWEST WINDS WILL
INCREASE TO 15 MPH WITH GUSTS UP TO 20-25 MPH BEHIND THE FRONT.
SKIES CLEARING FROM THE NW IN THE AFTERNOON WILL ALLOW TEMPS TO
REACH THE 70S.

HIGH PRESSURE WILL BUILD N OF THE AREA THURS NIGHT AND FRIDAY WITH
WINDS QUICKLY VEERING TO NE. MIN TEMPERATURES WILL FALL INTO THE
40S ACROSS SE GA AND SOUTHWARD ACROSS THE WESTERN ZONES OF NE
FL...BUT DEVELOPING ONSHORE FLOW WILL PREVENT A TEMPS FROM FALLING
TOO FAR AND MID 50S ARE EXPECTED ALONG NE FL COAST. WINDY AND MUCH
COOLER CONDITIONS ARE EXPECTED FRIDAY WITH NELY WINDS GUSTING TO
30 MPH ESPECIALLY NEAR THE COAST. TEMPS REMAIN IN THE 60S OVER
MUCH OF THE AREA AND ONLY REACH LOW 70S ACRS THE EXTREME SRN TIER
AND ALONG THE I-75 CORRIDOR. GFS SHOWS THE AREA REMAINING DRY
WITH HIGH PRESSURE NEAR THE OUTER BANKS...BUT NAM SHOWS RETURNING
MOISTURE AND COASTAL SHOWERS. WILL HOLD OFF ON INTRODUCING SHOWERS
OVER THE WATERS AND COASTAL AREAS UNTIL LATE FRI AND INTO FRI NIGHT.
BREEZY CONDITIONS ALONG THE COAST ALONG WITH THE POSSIBILITY OF
COASTAL SHOWERS CAN BE EXPECTED OVER THE WEEKEND.

.LONG TERM (SUNDAY-WEDNESDAY)...NO CHANGES HAVE BEEN MADE.
PREV DISCUSSION...HIGH PRESSURE RIDGE WILL REMAIN PARKED JUST NORTH
OF THE AREA PROVIDING AN EASTERLY ONSHORE FLOW THROUGH MONDAY.
ON MONDAY THE RIDGE SAGS SOUTH JUST ENOUGH TO WEAKEN THE FLOW AND
BRING DRIER CONDITIONS. MODELS CONTINUE TO EVOLVE THE FORECAST FOR
TUESDAY. RIDGING ALOFT APPEARS TO CONFINE A FRONT OVER NORTH GA
KEEPING WEAK SURFACE RIDGE OVER THE LOCAL AREA. ABOVE NORMAL TEMPS
ARE FORECAST WITH LOW 80S ACROSS THE INTERIOR BEGINNING ON SUNDAY.
EXPECT PATCHY DENSE FOG TO BECOME AN ISSUE AT NIGHT AS WELL WITH MIN
TEMPS IN THE 50S.

&&

.AVIATION..CONDITIONS HAVE IMPROVED TODAY...WITH SCT-BKN030 AT TAF
SITES ALONG WITH GUSTY S TO SW WINDS. GENERALLY VFR CONDITIONS
EXPECTED THRU EARLY EVENING. AS WINDS DECREASE LATER IN
EVNG...EXPECT LOW CLOUDS TO DEVELOP GIVEN INCREASING LOW-LEVEL
MOISTURE AHEAD OF APPROACHING COLD FRONT. WENT WITH CIGS A LITTLE
ABOVE MOS GUID IN A MORE MIXED ENVIRONMENT TNGT. INCLUDED TEMPO FOR
-SHRA 09Z-16Z PERIOD. COLD FRONT SHOULD MOVE THRU TAF SITES 15-17Z
TMRW SHIFTING WINDS TO NW.

&&

.MARINE...BUOY DATA CURRENTLY SHOWING 10-15KT SSW WINDS AND 3-5FT
SEAS. EXPECT WINDS/SEAS TO INCREASE SOME TNGT AHEAD OF COLD FRONT
AND WILL MAINTAIN SCEC OFFSHORE COMPONENT. MAY BE A LULL IN WINDS
EARLY THURS AS WINDS BECOME WRLY JUST AHEAD OF CDFNT. CDFNT WILL
MOVE OVER WATERS THU AFTN...WITH WINDS BECOMING NW AND INCREASING
BEHIND FRONT. WILL MAINTAIN SCA NEARSHORE/OFFSHORE COMPONENTS FOR
BUILDING WINDS AND SEAS. SCA CONDITIONS CONTINUE THRU FRI/FRI NGT.
WINDS/WAVES WILL SLOWLY RELAX INTO THE WEEKEND...BUT PARAMETERS WILL
REMAIN ELEVATED DUE TO PERSISTENT ELY FLOW.

RIP CURRENTS: ALTHOUGH MARGINAL...MODERATE RISK OF RIP CURRENTS
CONTINUES FOR BOTH TODAY AND THE OUTLOOK THURS DUE TO LINGERING
EASTERLY SWELLS IN THE WATERS. ELEVATED RIP CURRENTS RISKS ARE
LIKELY THIS WEEKEND DUE TO ONSHORE FLOW REGIME.

RIP CURRENTS: A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON THURSDAY
DUE TO LINGERING EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  72  39  62 /  50  20   0   0
SSI  66  75  50  62 /  50  40  10  10
JAX  67  77  46  64 /  50  50  10  10
SGJ  68  78  55  67 /  40  50  10  20
GNV  66  78  46  68 /  50  50   0  10
OCF  66  80  47  71 /  50  50  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 3 PM THURSDAY TO 6 AM EST SATURDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THURSDAY TO 1 AM EST SATURDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

PP/PW/MM
Hazardous weather outlook, Nov 16, 5:20 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 PM EST WED NOV 16 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-170930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
520 PM EST WED NOV 16 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...STRONG STORMS POSSIBLE ACROSS INLAND SOUTHEAST GEORGIA AND THE
SUWANNEE VALLEY THIS EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

.DAY ONE...TONIGHT...

A COLD FRONT WILL APPROACH THE AREA TONIGHT BRINGING A LINE OF
THUNDERSTORMS ACROSS THE AREA. SOME STORMS MAY BE STRONG ACROSS
INLAND SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND HAIL. THERE IS A TORNADO WATCH IN
EFFECT FOR AREAS NORTH AND WEST OF THE ALTAMAHA AND OCONEE RIVERS
THROUGH MIDNIGHT. REMEMBER A TORNADO WATCH MEANS THAT TORNADOES ARE
POSSIBLE IN AND NEAR THE WATCH AREA.

EASTERLY SWELLS ARE BUILDING AND WILL LEAD TO AN ELEVATED RISK OF
RIP CURRENTS AT THE BEACHES. REFER TO THE SURF ZONE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Nov 16, 6:45 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EST WED NOV 16 2011

GAZ132-133-149-170130-
ATKINSON-COFFEE-JEFF DAVIS-
645 PM EST WED NOV 16 2011

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO MOVE INTO THE AREA
BETWEEN 700 AND 830 PM...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO THE
ATKINSON...COFFEE AND JEFF DAVIS COUNTY AREAS BETWEEN 700 AND 830
PM THIS EVENING. THE STORMS CAN BE EXPECTED IN THE HAZLEHURST
AREA AROUND 730 PM...NEAR DOUGLAS AROUND 745 PM AND IN THE
PEARSON AREA BETWEEN 800 AND 815 PM. BRIEF DOWNPOURS...GUSTY WINDS...
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS THE
LINE MOVES EAST ACROSS THESE COUNTIES. BE ALERT FOR POSSIBLE WARNINGS
AS THE STORMS APPROACH YOUR AREA. THERE IS A TORNADO WATCH JUST TO
THE NORTH AND WEST OF THE REGION AND TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.

SANDRIK
Special weather statement, Nov 16, 7:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
712 PM EST WED NOV 16 2011

GAZ132-133-149-170130-
ATKINSON-COFFEE-JEFF DAVIS-
712 PM EST WED NOV 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ATKINSON...
COFFEE AND JEFF DAVIS COUNTIES FOR STRONG WINDS AND FREQUENT
LIGHTNING VALID UNTIL 830 PM EDT...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO THE
ATKINSON...COFFEE AND JEFF DAVIS COUNTY AREAS BETWEEN 715 AND 830
PM THIS EVENING. THE STORMS CAN BE EXPECTED IN THE HAZLEHURST
AREA AROUND 730 PM...NEAR DOUGLAS AROUND 745 PM AND IN THE
PEARSON AREA BETWEEN 800 AND 815 PM. BRIEF DOWNPOURS...GUSTY WINDS
OF 45 TO 55 MPH...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED AS THE LINE MOVES EAST ACROSS THESE COUNTIES.

BE ALERT FOR POSSIBLE WARNINGS AS THE STORMS APPROACH YOUR AREA.
THERE IS A TORNADO WATCH JUST TO THE NORTH AND WEST OF THE REGION AND
TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA.

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
November 16, 7:50 PM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.590, -83.010

Trees were blown down on Highway 32 West, about 1 mile east of the county line.

Thunderstorm Wind, Clinch

When
November 16, 8:15 PM EST
Where
Clinch County, 0.91 mi NW of Homerville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.060, -82.780

A tree was blown down onto a power line along Highway 441 North near Homerville. The time of the event was based on radar imagery. The cost of damage repair was estimated.

Thunderstorm Wind, Ware

When
November 16, 8:35 PM EST
Where
Ware County, 0.91 mi NE of Waresboro
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.260, -82.470

Winds blew down a barn with sheet metal ripped off of the roof at 3661 Luvett Road. Straight line winds produced a damage swath less than a quarter of a mile. The time of the event was based on radar. The cost of damage was estimated.

Tornado, Ware

When
November 16, 8:40 PM EST to 8:41 PM EST
Where
Ware County, 2.74 mi WNW of (Ays)ware Co Arpt Wa to 2.7 mi NW of (Ays)ware Co Arpt Wa
Rating
EF1
Path length
0.24 mi
Path width
200 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
31.270, -82.440

EF1 tornado damage was observed at 5000 Hunt Trail. A roof was taken off of a gazebo and a porch and carports were damaged. At peak intensity of near 100 mph, the tornado lifted a shed 25 yards and moved a mobile home 1 foot off of its foundation. The cost of damage was estimated.

Thunderstorm Wind, Ware

When
November 16, 8:45 PM EST
Where
Ware County, 1.5 mi NNW of (Ays)ware Co Arpt Wa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.270, -82.410

Trees were blown down along US Highway 1 near Waycross.

Thunderstorm Wind, Ware

When
November 16, 8:45 PM EST
Where
Ware County, 2.25 mi SW of Waltertown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
31.280, -82.430

Roofs were damaged in the Palmetto Subdivision near Cameron Lane and US-1. The time of the event was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Ware

When
November 16, 11:00 PM EST
Where
Ware County, 1.55 mi SE of Waycross
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
31.202, -82.334

The county 911 dispatch center reported that roofs were torn off of sheds and a trampoline was blown into the middle of the road. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350312, 350313, 350314, 350311, 350315, 350316, 350319.